Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2003, 3:13 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:13 PM EDT (19:13 UTC)
- Expired
- May 31, 2003, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS51 KRNK 311913
SVRRNK
VAC161-770-775-311945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SALEM IN WEST CENTRAL VIRGINIA
ROANOKE IN WEST CENTRAL VIRGINIA
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 345 PM EDT.
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF ROANOKE...MOVING EAST AT 40
MPH.
* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
ROANOKE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 7997 3718 8004 3729 8003 3728 7985
3722 7985
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:15 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 31, 11:15 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1115 AM EDT SAT MAY 31 2003 INITIAL BAND OF SHOWERS AND THUNDER NOW EAST OF THE CWA WITH SCATTERED LIGHTER SHOWERS DEVELOPING IN THE MOUNTAINS. SAT PIX SHOWING LOTS OF CLOUDS BEING LEFT BEHIND WITH CIGS IN THE MOUNTAINS BELOW 2K FEET. AT 14Z THE COLD FRONT WAS LOCATED FROM ILN TO MURFEESBORO TN TO NORTHERN MISSISSIPPI. CONSIDERABLE NUISANCE CU ALREADY FORMING IN EASTERN KY WITH SOME MORNING INSOLATION. WITH CU BECOMING MORE WIDESPREAD THIS SHOULD LIMIT INSTABILITY IN THE MOUNTAINS OF WV/VA...WITH POTENTIAL FOR MAINLY GARDEN VARIETY SHOWERS AND THUNDERSTORMS PER COORD WITH SPC. EAST OF THE MOUNTAINS SOME SUN IS BREAKING THROUGH AFTER THE SHOWERS AND WINDS HAVE BACKED TO THE SOUTH. BIGGEST QUESTION HERE IS HOW UNSTABLE IT WILL BECOME BEFORE PREFRONTAL BAND OF STORMS PUSHES IN. 12Z SOUNDINGS/BUFR DATA INDICATING NARROW WINDOW FOR POTENTIAL SEVERE EAST OF THE BLUE RIDGE. IF INSOLATION IS LIMITED BY CLOUDS THEN WIND SHEAR MAY BE TOO STRONG FOR GIVEN INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS THIS AFTERNOON AFTERNOON...UNLESS CAPES CAN APPROACH OR EXCEED 2000J/KG. THINKING IS THE SLIGHT RISK CAN PROBABLY BE MOVED TO NEAR THE BLUE RIDGE WITH SOME MINOR ADUSTMENTS TO THE MODERATER RISK AREA. STRONG DIRECTIONAL/SPEED SHEAR COULD EASILY MEAN SPELL SUPER CELLS IF INSTABILITY DOES INDEED BECOME STRONGER. WILL TEMPER DOWN STRONG WORDING IN THE FORECAST FOR THE EAST WITH MENTION OF SEVERE AND JUST GO SHRA/TSRA LIKELY. WITH ADDITIONAL CLOUDS WILL SCALE BACK TEMPS JUST A BIT EVEN IN THE PEIDMONT. .RNK... NC...WIND ADVISORY FOR TONIGHT AND SUNDSAY MORNING FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FOR TONIGHT AND SUNDAY MORNING FOR ZONES VAZ015>016. WV...NONE. NOGUEIRA
Hazardous weather outlook, May 31, 1:05 PM EDT, 2 hours 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. .DAYS TWO THROUGH SEVEN... SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS/SPN
In the hours before
Special weather statement, May 31, 12:35 PM EDT, 2 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT SAT MAY 31 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO MARTINSVILLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE THROUGH THE AREA DURING THE AFTERNOON. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS POSSIBLE. STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.